Vermont, 2012

High Wind in Vermont, December 21, 2012

December 21, 2012 · NWS ALY · 1 event in 1 county or zone

An intense area of low pressure moved into the Great Lakes region on the evening of Thursday, December 20th. The storm's warm front extended into the Northeastern United States.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

An intense area of low pressure moved into the Great Lakes region on the evening of Thursday, December 20th. The storm's warm front extended into the Northeastern United States. Light precipitation occurred across southern Vermont during the overnight hours. Precipitation initially fell as snow, but transitioned to mixed precipitation and eventually to a plain rain. Minor accumulations of snow and sleet occurred with reports from a trace up to 4.8 inches.

As the storm lifted into southern Canada, the storm's cold front approached the region on the morning of Friday, December 21st. Very strong east to southeast winds were present aloft ahead of this front as it moved towards southern Vermont. A few breaks in the clouds allowed for some of these strong winds to reach the surface across Bennington County causing some damage to trees.

The threat for strong winds ended with the passage of the cold front by midday on Friday the 21st. Winds switched to a westerly direction at lower speeds for the afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Dec 21, 10:04 AM EST, 1 hour 54 minutes earlier.

Area forecast discussion, Dec 21, 10:04 AM EST, 1 hour 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBANY NY
1004 AM EST FRI DEC 21 2012

.SYNOPSIS...
INTENSE LOW PRESSURE WILL MOVE OVER UPSTATE NEW YORK
THIS AFTERNOON.  THIS WILL BRING PRECIPITATION...PERHAPS HEAVY AT
TIMES...AND STRONG WINDS.  MUCH COLDER AIR WILL FILTER INTO THE
REGION THROUGH THE AFTERNOON HOURS AND INTO TONIGHT WITH SCATTERED
SNOW SHOWERS. THIS TREND WILL CONTINUE THROUGH THE WEEKEND...AS THE
STORM SPINS OVER NORTHERN NEW ENGLAND AND THE CANADIAN MARITIMES.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
AS OF 955 AM EST...ANOTHER UPDATE...AS WE ARE GETTING MEASURED WIND
GUST REPORTS OF 58+ MPH IN THE CAPITAL REGION/HUDSON RIVER
VALLEY. RECEIVED A REPORT OF 62 MPH IN EAGLE MILLS IN WRN
RENSSELAER COUNTY...AND 59 MPH IN WYANTSKILL IN THE PAST 15 MINUTES.
ALSO...COLUMBIA EMERGENCY MANAGEMENT IS REPORTING WIDESPREAD TREE
DAMAGE NOT ONLY IN ERN COLUMBIA CTY...BUT ALSO IN WRN COLUMBIA
CTY. THIS IS ALONG THE STORMS TRIPLE POINT. WE HAVE EXPANDED THE
HIGH WIND WARNING...A SHORT FUSE ONE FOR THE MID HUDSON
VALLEY...ALL OF THE TACONICS...THE CAPITAL REGION...SARATOGA
REGION...ALL OF NW CT...AND THE SRN BERKSHIRES. THE ONLY PORTION
OF SRN VT IN A WIND ADVISORY IS ERN WINDHAM COUNTY. THIS ALL
SHOULD PASS IN THE NEXT FEW HOURS...AS THE SE LLJ CONTINUES TO BE
50-75 KTS BTWN 3-5 KFT AGL ON THE LATEST KENX VAD. THE SATELLITE
PICTURE HAS SHOWN A FEW BREAKS IN THE CLOUDS DUE TO THE
DOWNSLOPING OFF THE SRN GREENS...AND BERKS. THIS IS HOW THE WINDS
ARE TRANSLATING TO THE SFC.

PREVIOUS UPDATE...
AS OF 930 AM...WINTER HAS ARRIVED AS OF 612 AM WITH A COMPLEX AND
POTENT LOW PRESSURE SYSTEM. QUICKLY...THE ENTIRE AREA HAS BEEN
UPGRADED TO A WIND ADVISORY...EXCEPT FOR BENNINGTON AND WRN
WINDHAM COUNTIES IN VT...NRN BERKSHIRE CTY IN WRN MA...AND WE
ADDED ERN RENSSELAER...AND ERN COLUMBIA COUNTIES TO A HIGH WIND
WARNING. BASED ON THE STRENGTH OF THE LLJ IN THE VWP /50-70 KTS AT
2-5 KFT AGL/FROM KENX...WE THOUGHT THE BEST CHANCE FOR WIDESPREAD
WIND DAMAGE WOULD BE IN THESE AREAS. ISOLATED TREES DOWN WILL BE
POSSIBLE IN THE REST OF THE CWA.

COLD AIR IS WRAPPING IN OVER CNTRL NY CHANGING THE PCPN BACK TO
SNOW. WE HAVE SEEN SNOW REPORTED IN KBGM ALREADY. THIS TRANSITION
WILL LIKELY TAKE PLACE OVER THE ERN CATSKILLS TOWARDS NOONTIME.

THE WINTER WX ADVISORY HAS BEEN CANCELED FOR THE SRN DACKS REGION.
2 TO 5 INCHES WAS COMMON THERE.  THE SRN GREENS ALSO HAD 2 TO 5 INCHES.
LIQUID RAINFALL IS THE MAIN CONCERN...AND SOME MINOR FLOODING IN
THE CATSKILLS. WILLOW HAS REPORTED 2.8" OF RAINFALL. A FLOOD
WARNING HAS BEEN ISSUED FOR MT TREMPER/COLD BROOK ON THE
ESOPUS...AND SOME MINOR TIDAL FLOODING CONTINUES NEAR KPOU THIS
MORNING.

HIGHS TODAY WILL LIKELY BE CAPTURED THIS MORNING WITHIN THE DRY
SLOT BEFORE THE COLD ADVECTION AND WRAP AROUND MOISTURE RETURNS.
MAINLY 40S TO LOWER 50S ALONG THE HUDSON RIVER VALLEY AND POINTS
EASTWARD WITH UPPER 30S TO THE WEST.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SUNDAY/...
THE COLD ADVECTION STRENGTHENS TOWARD NIGHTFALL...AS APPROX A 980
HPA CYCLONE SPINS OVER NRN NY...AND SRN QUEBEC. THE NEXT BOUT OF
SNOW CONTINUES FOR THE SRN AND WRN DACKS WITH THE UPPER
DEFORMATION ZONE. ALSO WESTERLY UPSLOPE SNOWFALL WILL LIKELY
COMMENCE TOWARDS NIGHTFALL OVER THE SRN GREENS...AND TACONICS.

FRI OVERNIGHT INTO SATURDAY...THE UPSLOPE SNOW WILL BE THE MAIN
ISSUE. NEW WINTER WX ADVISORIES OR OTHER HEADLINES MAY BE NEEDED
FOR THE WEST FACING SLOPES OF THE DACKS...AND PERHAPS THE SRN
GREENS. AS THE 500MB UPPER LOW TRACKS INTO THE ST LAWRENCE
VALLEY...THE MOIST CYCLONIC FLOW AND PCPN EFFICIENCIES MAY BE
MAXIMIZED IN THE FAVORED REGIONS. 850MB TEMPS ARE EXPECTED TO DROP
BACK AT OR BELOW -10C AS LAKE CONTRIBUTION SHOULD INCREASE.  WE
WILL CONTINUE THE POSSIBILITY OF NEW HEADLINES IN THE HWO. LOWS
WILL RANGE FROM THE 20S TO L30S.

LATEST TRENDS IN THE NCEP MODEL SUITE AND INTERNATIONAL GUIDANCE
ARE NOW FASTER WITH THE DEPARTURE OF THIS SYSTEM WHICH LEAVES US
WITH FASTER IMPROVEMENTS SATURDAY NIGHT INTO SUNDAY. THERE ARE
HINTS OF ANOTHER SHORT WAVE TO MOVE ACROSS THE REGION ON SUNDAY
WITH A CHANCE FOR ADDITIONAL SNOW SHOWERS ALONG WITH LAKE ONTARIO
CONTRIBUTIONS AS THE INVERSION HEIGHTS CLIMB. FOR NOW...WE WILL
KEEP CHC-SCT POPS AND FINE TUNE THOSE POPS AS WE GET CLOSER TO
SUNDAY. HIGHS ON SUNDAY WILL RANGE FROM THE 20S ACROSS THE TERRAIN
TO LOW-MID 30S FOR THE MID HUDSON VALLEY AS DOWNSLOPING SHOULD
ASSIST WITH BOUNDARY LAYER WARMING.

&&

.LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/...
THERE IS NOW BETTER MODEL AGREEMENT AMONG THE COMPUTER MODELS FOR
THE EXTENDED PERIOD.

SUNDAY NIGHT AND MONDAY...WEAK HIGH PRESSURE WILL BE OVER THE
REGION.  HOWEVER...THERE LOOKS TO BE ENOUGH MOISTURE TO STILL RING
OUT A FEW STUBBORN LIGHT ENHANCED SNOW SHOWERS ACROSS THE
ADIRONDACKS AND MOHAWK VALLEY. OTHERWISE IT WILL PARTLY CLOUDY...DRY
AND SEASONABLY COLD. LOWS WILL BE QUITE FRIGID IN THE ADIRONDACK
PARK WHERE SINGLE NUMBERS WILL BE COMMON. TEENS ELSEWHERE ACROSS THE
REGION...EXCEPT LOWER 20S MID HUDSON VALLEY AND LOWER LITCHFIELD
COUNTY. HIGHS MONDAY WILL RANGE FROM NEAR 20 ACROSS THE
ADIRONDACKS...TO NEAR 30 IN THE CAPITAL REGION...MID 30S MID HUDSON
VALLEY AND LOWER LITCHFIELD COUNTY.

ALL MODELS NOW INDICATE SOME SORT OF DISTURBANCE WILL BE APPROACHING
FROM THE SOUTHWEST MONDAY NIGHT SPREADING CLOUDS AND POSSIBLY EVEN A
LITTLE LIGHT SNOW BEFORE DAYBREAK CHRISTMAS DAY. WE CARRY SLIGHT
POPS EVERYWHERE FOR THAT NIGHT. PLENTY COLD OF ENOUGH FOR ALL SNOW
WITH OVERNIGHT LOWS SINGLE AND NUMBERS AND TEENS AREAS NORTH AND
WEST OF THE GREATER CAPITAL DISTRICT...20-25 CAPITAL DISTRICT
SOUTHWARD.

THE 00Z EUROPEAN WEATHER FORECAST MODEL NOW GIVES US A HEALTHY QPF
WITH LOW AS IT TRACKS WELL TO SOUTH ON TUESDAY. IT LOOKS A LITTLE
OVERDONE TO US BASED ON THE WEAKNESS OF THE SURFACE LOW.

THE GFS QPF IS MUCH LIGHTER...IN FACT...KEEP MOST OF IT JUST SOUTH
OF I90. FOR NOW...WENT WITH 30 POPS FOR LIGHT SNOW ON
CHRISTMAS...GIVING ALBANY SLIGHTLY BELOW CLIMATOLOGICAL ODDS OF AN
OFFICIAL WHITE CHRISTMAS (AN INCH OR MORE ON THE GROUND SOMETIME
FROM 700 AM ON). THE CLIMATOLOGICAL ODDS ARE NEAR 50 PERCENT. ON THE
OTHER HAND...THE ADIRONDACKS...MOHAWK VALLEY...SOUTHERN GREENS AND
EVEN THE BERKSHIRES HAVE AN EXCELLENT CHANCE OF HAVING AN INCH (OR
BETTER) OF SNOW ON THE GROUND CHRISTMAS DAY.

PRECIPITATION LOOKS TO MOSTLY SNOW FROM ALBANY NORTHWARD HIGH
TEMPERATURES RANGING FROM THE MID 20S TO LOWER 30S. SOUTH OF
ALBANY...SURFACE TEMPERATURES LOOK TO REACH THE MID OR UPPER 30S SO
SOME RAIN COULD MIX IN.

WHATEVER DISTURBANCE THERE IS WILL BE TO OUR EAST TUESDAY NIGHT. THE
EUROPEAN INDICATED A TRAILING AREA OF LIGHT DEFORMATION SNOW WHILE
THE GFS WAS DRY. FOR NOW...WENT SLIGHT POPS FOR ADDITIONAL LIGHT
SNOW (20).

WEDNESDAY...WE LOOK TO BE BETWEEN SYSTEMS...BUT A STRONGER ONE FROM
THE SOUTH WILL BE HEADING TOWARD US. THE CHANGE IS THAT THE EUROPEAN
WEATHER FORECAST MODEL HAS NOW TRENDED CONSIDERABLY FURTHER EAST
WITH THIS STORM...TRACKING IT ALONG THE EASTERN SEABOARD AS DID THE
00Z GFS. NOT TOTALLY CONVINCED THIS TREND WILL HOLD SINCE WE SAW THE
EXACT SAME THING HAPPEN LAST WEEK WHERE BOTH MODELS ORIGINALLY HAD
TODAY/S (FRIDAY) STORM HEADING WEST...THEN TOOK IT EAST...ONLY TO
TRACK BACK TO THE WEST. IT STILL APPEARS THE NORTH ATLANTIC
OSCILLATION (NAO) IS STILL WEAKLY POSITIVE DURING THIS TIME FRAME
(LOW PRESSURE OVER ICELAND/HIGH PRESSURE OVER THE AZORES WELL TO THE
SOUTH). IF THIS IS THE CASE...IT IS DIFFICULT (ALBEIT NOT
IMPOSSIBLE) TO TRACK A STORM ALONG THE COAST. HOWEVER...SINCE ALL
GUIDANCE IS COLDER...WE WILL GO WITH THE COLDER SOLUTION FOR NOW.
THAT BEING THE CASE...THERE IS A CHANCE FOR SNOW THURSDAY...PERHAPS
A NOR'EASTER. AT THIS VANTAGE POINT...THE ONLY PLACE THAT LOOKS
MARGINALLY WARM ENOUGH FOR SOME RAIN TO MIX WOULD THE MID HUDSON
VALLEY AND LITCHFIELD COUNTY WHERE TEMPERATURES LOOK TO BE IN THE
UPPER 30S...WHILE EVERYWHERE ELSE LOOKS TO BE FROM THE MID 20S TO
LOWER 30S.

&&

.AVIATION /15Z FRIDAY THROUGH TUESDAY/...
A LARGE STORM SYSTEM...WITH ONE CENTER OVER THE GREAT LAKES...AND
ANOTHER OVER SOUTHEAST PENNSYLVANNIA...WILL BRING SIGNIFICANT
IMPACTS TO ALL THE TAF SITES. EXPECT MAINLY LOW
MVFR...OCCASIONALLY IFR OR EVEN LIFR THROUGH MIDDAY.

LOW LEVEL WIND SHEAR CONTINUES AS STRONG SE WINDS UP TO 50KTS HAVE
BEEN OBSERVED JUST 2000 FEET OFF THE GROUND. THIS WILL CONTINUE TO
BE A PROBLEM UNTIL THE ACTUAL FRONT CROSSES THE TAF SITES MIDDAY.
AFTER THAT...THE LOW LEVEL WIND SHEAR THREAT SHOULD END.

RAIN...HEAVY AT TIMES WILL OCCASIONALLY DROP VISIBILITY INTO THE
IFR RANGE ALONG WITH CIGS...AGAIN MAINLY THROUGH MIDDAY.

GUSTY SURFACE WINDS WILL BE AROUND 20KTS FROM THE SOUTHEAST. AS
THE ACTUAL FRONT MOVES THROUGH (AROUND 18Z)...THEY WILL SHIFT TO
THE WEST OR SOUTHWEST...AND COULD BRIEFLY GUST TO 30KTS. (RIGHT
NOW THE BEST CHANCE FOR THAT WOULD BE KALB AND THAT IS THE ONLY
TAF WE ACTUALLY INCLUDED THE 30KT GUST FOR AT THIS TIME).

WITH THE EXCEPTION OF KPSF...INITIALLY THE ESE WIND WILL TEND TO
CIGS OUT OF OF THE IFR RANGE THROUGH THE EARLY MORNING HOURS.
HOWEVER...AS A LINE OF CONCENTRATED SHOWERS MOVE OUR WAY...CIGS
COULD GO TO IFR AT ALL THE TAF SITES (WE INCLUDED AS TEMPO FOR
SUCH). HOWEVER...IFR CIGS WILL PREDOMINATE AT KPSF.

A RUMBLE OF THUNDER IS POSSIBLE WITH THE LINE OF SHOWERS...BUT
UNLIKELY AT THIS TIME.

DRIER AIR BEHIND THE FRONT SHOULD RETURNS TO THE HIGH END OF MVFR
OR LOW END VFR LATER THIS AFTERNOON...BUT THESE CLOUDS COULD
PERSIST INTO THE NIGHT ALONG WITH SCATTERED SHOWERS OF RAIN OR
SNOW (VCSH). THE WIND WILL END UP FROM A WSW DIRECTION 10KTS
GUSTING TO AROUND 20KTS AT TIMES.

OUTLOOK...
FRI NIGHT-SUNDAY...MAINLY VFR. CHC SUB-VFR -SHSN. WINDY...ESPECIALLY
AT KALB AND KPSF.
SUN NT-MON...VFR. NO SIG WX.
TUE...MAINLY VFR. CHC SUB-VFR WITH -SN POSSIBLE.

&&

.HYDROLOGY...
A MODERATE TO HEAVY RAINFALL EVENT EXPECTED WITH THE FRONTAL
PASSAGE THIS MORNING.

TOTAL RAINFALL AMOUNTS WILL BE BETWEEN 1 AND 2 INCHES...WITH SOME
2-3 INCH AMOUNTS OVER THE ERN CATSKILLS. THE LATEST RFC FORECAST
INDICATE 1 TO 5 FOOT RISES ON THE RIVERS...WITH MINIMAL FLOODING
EXPECTED. A FLOOD WARNING HAS BEEN ISSUED FOR MT TREMPER ON THE
ESOPUS FOR MINOR FLOODING.

TIDAL ISSUES MAY ARISE FOR THE KPOU AREA WITH THE NEXT HIGH TIDE
THIS MORNING...AS STRONG SOUTHEAST WINDS WILL FUNNEL WATER N/NE
THERE.

SOME RURAL OR URBAN AND SMALL STREAM ADVISORIES OR SPECIAL WEATHER
STATEMENTS MAY BE NEEDED FOR THE BURST OF RAINFALL IN THE MID
MORNING TO EARLY PM. A FLS HAS BEEN ISSUED FOR ULSTER AND GREENE COUNTIES.

WATERS SHOULD GRADUALLY RECEDE THROUGH THE WEEKEND IN THE COLD
CYCLONIC FLOW AND RATHER LIGHT QPF AMOUNTS.

FOR DETAILS ON SPECIFIC AREA RIVERS AND LAKES...INCLUDING
OBSERVED AND FORECAST RIVER STAGES AND LAKE ELEVATIONS...PLEASE
VISIT THE ADVANCED HYDROLOGIC PREDICTION SERVICE /AHPS/ GRAPHS ON
OUR WEBSITE.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR CTZ001-013.
NY...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR NYZ032-033-
     038>040-042-047-048-051-058-063-082-083.
     HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR NYZ041-043-
     049-050-052>054-059>061-064>066-084.
MA...HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR MAZ001-025.
VT...WIND ADVISORY UNTIL 1 PM EST THIS AFTERNOON FOR VTZ015.
     HIGH WIND WARNING UNTIL 1 PM EST THIS AFTERNOON FOR VTZ013-014.

&&

SYNOPSIS...BGM/WASULA
NEAR TERM...BGM/WASULA
SHORT TERM...BGM
LONG TERM...HWJIV
AVIATION...HWJIV
HYDROLOGY...BGM/WASULA
Hazardous weather outlook, Dec 21, 10:05 AM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBANY NY
1005 AM EST FRI DEC 21 2012

NYZ032-033-038>040-042-047-048-051-058-063-082-083-VTZ015-221200-
NORTHERN HERKIMER-HAMILTON-SOUTHERN HERKIMER-SOUTHERN FULTON-
MONTGOMERY-NORTHERN WARREN-SCHOHARIE-WESTERN SCHENECTADY-
WESTERN ALBANY-WESTERN GREENE-WESTERN ULSTER-NORTHERN FULTON-
SOUTHEAST WARREN-EASTERN WINDHAM-
1005 AM EST FRI DEC 21 2012

...WIND ADVISORY IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN
ADIRONDACKS...LAKE GEORGE REGION...WESTERN MOHAWK VALLEY...SCHOHARIE
VALLEY...HELDERBERGS...THE EASTERN CATSKILLS AND EASTERN WINDHAM
COUNTY.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AS THE STORM SYSTEM IS EXPECTED TO ONLY GRADUALLY PULL AWAY DURING
THE WEEKEND...A PROLONGED PERIOD OF UPSLOPE OR LAKE ENHANCED SNOW
SHOWERS MAY SET UP OVER PORTIONS OF THE REGION...ESPECIALLY THE
WESTERN ADIRONDACKS. ADDITIONAL SNOW ACCUMULATIONS ARE LIKELY WITH
THE POTENTIAL FOR SUBSEQUENT WINTER WEATHER HEADLINES. STAY TUNED
FOR UPDATES FROM YOUR NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY DAMAGE FROM WINDS AS WELL AS
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

CTZ001-013-MAZ001-025-NYZ041-043-049-050-052>054-059>061-064>066-084-
VTZ013-014-221200-
NORTHERN LITCHFIELD-SOUTHERN LITCHFIELD-NORTHERN BERKSHIRE-
SOUTHERN BERKSHIRE-NORTHERN SARATOGA-NORTHERN WASHINGTON-
EASTERN SCHENECTADY-SOUTHERN SARATOGA-EASTERN ALBANY-
WESTERN RENSSELAER-EASTERN RENSSELAER-EASTERN GREENE-
WESTERN COLUMBIA-EASTERN COLUMBIA-EASTERN ULSTER-WESTERN DUTCHESS-
EASTERN DUTCHESS-SOUTHERN WASHINGTON-BENNINGTON-WESTERN WINDHAM-
1005 AM EST FRI DEC 21 2012

...HIGH WIND WARNING IN EFFECT UNTIL 1 PM EST THIS AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE GREATER CAPITAL DISTRICT
INCLUDING THE SARATOGA AREA...WASHINGTON COUNTY...MID HUDSON
VALLEY...TACONICS...BERKSHIRES...NORTHWESTERN CONNECTICUT...AND
BENNINGTON AND WESTERN WINDHAM COUNTIES.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

AS THE STORM SYSTEM IS EXPECTED TO ONLY GRADUALLY PULL AWAY DURING
THE WEEKEND...A PROLONGED PERIOD OF UPSLOPE SNOW SHOWERS MAY SET
UP OVER PORTIONS OF THE REGION...ESPECIALLY THE SOUTHERN GREEN
MOUNTAINS AND NORTHERN BERKSHIRES. ADDITIONAL SNOW ACCUMULATIONS
ARE LIKELY WITH THE POTENTIAL FOR SUBSEQUENT WINTER WEATHER
HEADLINES. STAY TUNED FOR UPDATES FROM YOUR NATIONAL WEATHER
SERVICE.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY DAMAGE FROM WINDS AS WELL AS
RAINFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE.

In the hours before

Local storm report, Dec 21, 11:42 AM EST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1142 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1109 AM     NON-TSTM WND DMG 2 NE WEST SAND LAKE     42.66N  73.58W
12/21/2012                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREES ON WIRES

&&

EVENT NUMBER ALY1200310

LFM
Local storm report, Dec 21, 11:43 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1143 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1112 AM     NON-TSTM WND DMG WYANTSKILL              42.69N  73.64W
12/21/2012                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREE ON HOUSE

&&

EVENT NUMBER ALY1200311

LFM
Local storm report, Dec 21, 11:44 AM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1144 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     NON-TSTM WND DMG 2 SSW REYNOLDS          42.86N  73.68W
12/21/2012                   SARATOGA           NY   FIRE DEPT/RESCUE

            TREE ON WIRES

&&

EVENT NUMBER ALY1200312

LFM
Local storm report, Dec 21, 11:46 AM EST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1146 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1118 AM     NON-TSTM WND DMG SPEIGLETOWN             42.80N  73.64W
12/21/2012                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREE DOWN ON WIRE

&&

EVENT NUMBER ALY1200313

LFM
Local storm report, Dec 21, 11:52 AM EST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1152 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1132 AM     NON-TSTM WND DMG 1 ESE DEFREESTVILLE     42.65N  73.68W
12/21/2012                   RENSSELAER         NY   FIRE DEPT/RESCUE

            2 TREES DOWN ON HOUSE

&&

EVENT NUMBER ALY1200314

LFM
Local storm report, Dec 21, 11:55 AM EST, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBANY NY
1155 AM EST FRI DEC 21 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1135 AM     NON-TSTM WND DMG 1 SSW FACTORY HOLLOW    42.83N  73.50W
12/21/2012                   RENSSELAER         NY   FIRE DEPT/RESCUE

            TREES DOWN

&&

EVENT NUMBER ALY1200315

LFM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, Bennington

When
December 21, 11:58 AM EST to 1:00 PM EST
Where
Bennington forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
43.036, -73.093 (the zone’s center; the record gives no point)

A tree was reported down on Park Street in Bennington due to high winds.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2012Every state in 2012This day in weather historyWarnings in Vermont, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 419502.